When a patient is injected with a needle to freeze an area prior to a root canal, what does it mean when there is an increase in the heart rate of the patient so much so that the patient experiences heart palpitations?
Can the injection go straight to the arteries? If so, can this be harmful? ...Visitor from Toronto, Ontario, Canada
By freeze I assume you mean anesthetize or get numb. The numbing solution or anesthetic commonly contains adrenaline(epinephrine). This very small amount of adrenaline helps make the anesthetic work much more effectively. It constricts blood vessels near the nerve that would otherwise quickly carry the anesthetic solution away from the nerve.
An increase in heart palpitations commonly results and is not a concern if the patient is healthy with no heart problems(eg high blood pressure). Your body also produces adrenaline which can be much more than that given with the anesthetic.
When a dental injection is given, we pull back on the syringe to test if we are in a blood vessel or not. This is called an aspiration test. The test is not foolproof and sometimes anesthetic with adrenaline gets deposited directly into a small arteriole. This can cause the palpitations you experienced. This is a normal consequence of dental injections. There are dental anesthetics that do not contain adrenaline/epinephrine but they are generally shorter acting.
Return to Root Canals FAQ
Return to FAQ Index
You also have the option of using Google search technology to conduct a specific search within our databases to find more specific information. Adjust search terms as needed to refine search results: